MAUDE Adverse Event Report: NUVASIVE INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

NUVASIVE INC. NUVASIVE RELINE SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 16460400
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); No Known Impact Or Consequence To Patient (2692)
Date of Event 09/11/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No product has been returned for evaluation.Radiographs provided confirmed the reported event.It is unknown if patient complied with post-operative physical restrictions nor if the patient suffered a fall.It is unknown if fusion has been delayed.Review of the complaint description and radiograph provided suggest that excessive loading for the construct in place may have contributed to alleged event.Labeling review: ".Potential risks identified with the use of this system, which may require additional surgery, include: ¿ bending, fracture or loosening of implant component(s).".".Correct selection of the implant is extremely important.The potential for success is increased by the selection of the proper size of the implant.While proper selection can minimize risks, the size and shape of human bones present limitations on the size and strength of implants.Metallic and internal fixation devices cannot withstand the activity levels and/or loads equal to those placed on normal, healthy bone.These devices are not designed to withstand the unsupported stress of full weight or load bearing alone.".".These devices can break when subjected to the increased load associated with delayed union or nonunion.Internal fixation appliances are load-sharing devices that hold bony structures in alignment until healing occurs.If healing is delayed, or does not occur, the implant may eventually loosen, bend, or break.Loads on the device produced by load bearing and by the patient¿s activity level will dictate the longevity of the implant.".".Patient education: preoperative instructions to the patient are essential.The patient should be made aware of the limitations of the implant and potential risks of the surgery.The patient should be instructed to limit postoperative activity, as this will reduce the risk of bent, broken or loose implant components.The patient must be made aware that implant components may bend, break or loosen even though restrictions in activity are followed.".".Contraindications include but are not limited to: infection, local to the operative site.Signs of local inflammation.Patients with known sensitivity to the materials implanted.Patients who are unwilling to restrict activities or follow medical advice.".
 
Event or Problem Description
On (b)(6) 2016 patient underwent an unknown procedure with posterior fixation including a quad rod configuration.On (b)(6) 2018 radiographs showed a rod fracture just below the last 2 rod to rod connectors.A revision procedure is being planned but has not been confirmed.No patient injury has been reported.

Brand Name
NUVASIVE RELINE SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
NUVASIVE INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key7948642
Report Number2031966-2018-00149
Device Sequence Number940782
Product Code NKB
UDI-Device Identifier00887517707932
UDI-Public887517707932
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K143684
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number16460400
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/17/2018
Initial Report FDA Received Date10/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1